Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Artificial Intelligence and Soft Computing Research

The Journal of Polish Neural Network Society, the University of Social Sciences in Lodz & Czestochowa University of Technology

4 Issues per year

Open Access
See all formats and pricing
More options …

New Ranking Method For Fuzzy Numbers By Their Expansion Center

Zhenyuan Wang / Li Zhang-Westmant
Published Online: 2015-03-01 | DOI: https://doi.org/10.1515/jaiscr-2015-0007


Based on the area between the curve of the membership function of a fuzzy number and the horizontal real axis, a characteristic as a new numerical index, called the expansion center, for fuzzy numbers is proposed. An intuitive and reasonable ranking method for fuzzy numbers based on this characteristic is also established. The new ranking method is applicable for decision making and data analysis in fuzz environments. An important criterion of the goodness for ranking fuzzy numbers, the geometric intuitivity, is also introduced. It guarantees coinciding with the natural ordering of the real numbers.


  • [1] S. Abbasbandy and B. Asady, Ranking of fuzzy numbers by sign distance, Information Sciences 176(16), 2405-2416, 2006.Web of ScienceGoogle Scholar

  • [2] G. Bortolan and R. Degani, A review of some methods for ranking fuzzy numbers, Fuzzy Sets and Systems 15, 1-19, 1985.CrossrefGoogle Scholar

  • [3] C. H. Cheng, A new approach for ranking fuzzy numbers by distance method, Fuzzy Sets and Systems 95, 307-317, 1998.CrossrefGoogle Scholar

  • [4] T. C. Chu and C. T. Tsao, Ranking fuzzy numbers with an area between the centroid point and original point, Computers and Mathematics with Applications 43, 111-117, 2002.Google Scholar

  • [5] D. Dubois and H. Prade, Fuzzy Sets and Systems: Theory and Applications, Academic Press, New York, 1980.Google Scholar

  • [6] D. Dubois and H. Prade, Ranking fuzzy numbers in the setting of possibility theory, Information Sciences 30, 183-224, 1983.CrossrefGoogle Scholar

  • [7] B. Farhadinia, Ranking fuzzy numbers on lexico-graphical ordering, International Journal of Applied Mathematics and Computer Sciences 5(4), 248-251, 2009.Google Scholar

  • [8] N. Furukawa, A parametric total order on fuzzy numbers and a fuzzy shortest route problem, Optimization 30, 367-377, 1994.CrossrefGoogle Scholar

  • [9] G. J. Klir and B. Yuan, Fuzzy Sets and Fuzzy Logic: Theory and Applications, Prentice Hall, 1995.Google Scholar

  • [10] M. Kurano, M. Yasuda, J Nakagami, and Y. Yoshida, Ordering of convex fuzzy sets − a brief servey and new results, Journal of the Operation Research Society of Japan 43(1), 138-148, 2000.Google Scholar

  • [11] T. S. Liou and M. J. Wang, Ranking fuzzy numbers with integral value, Fuzzy Sets and Systems 50, 247-255, 1992.CrossrefGoogle Scholar

  • [12] S. H. Nasseri and M. Sohrabi, Hadi’s method and its advantage in ranking fuzzy numbers, Australian Journal of Basic Applied Sciences 4(10), 4630-4637, 2010.Google Scholar

  • [13] J. Ramk and J. imnek, Inequality relation between fuzzy numbers and its use in fuzzy optimization, Fuzzy Sets and Systems 16, 123-138, 1985.CrossrefGoogle Scholar

  • [14] K. H. Rosen, Discrete Mathematics and Its Applications (Seventh Edition), McGraw-Hill, 2011.Google Scholar

  • [15] W. Wang and Z. Wang, Total orderings defined on the set of all fuzzy numbers, Fuzzy sets and Systems, 234, 31-41, 2014.Web of ScienceGoogle Scholar

  • [16] Y. J. Wang and H. S. Lee, The revised method of ranking fuzzy numbers with an area between the centroid point and original point, Computers and Mathematics with Applications 55, 2033-2042, 2008.Google Scholar

  • [17] Y.-M. Wang, J.-B. Yang, D.-L. Xu, and K. S. Chin, On the centroid of fuzzy numbers, Fuzzy Sets and Systems, 157, 919-926, 2006.Google Scholar

  • [18] Z. Wang, R. Yang, and K. S. Leung, Nonlinear Integrals and Their Applications in Data Mining, World Scientific, 2010.Google Scholar

  • [19] J. S. Yao and K.Wu, Ranking fuzzy numbers based on decomposition principle and signed distance, Fuzzy Sets and Systems 116, 275-288, 2000.Google Scholar

About the article

Published Online: 2015-03-01

Published in Print: 2014-07-01

Citation Information: Journal of Artificial Intelligence and Soft Computing Research, Volume 4, Issue 3, Pages 181–187, ISSN (Online) 2083-2567, DOI: https://doi.org/10.1515/jaiscr-2015-0007.

Export Citation

© Academy of Management (SWSPiZ), Lodz. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Comments (0)

Please log in or register to comment.
Log in